[Skip to Content]
[Skip to Content Landing]
Article
December 1991

The Autonomic and Hemodynamic Effects of Oral Theophylline in Patients With Vasodepressor Syncope

Author Affiliations

From the Division of Cardiology, Department of Internal Medicine, The Ohio State University, Columbus.

Arch Intern Med. 1991;151(12):2425-2429. doi:10.1001/archinte.1991.00400120067011
Abstract

Adenosine appears to be an important mediator of hypotension and bradycardia in certain subsets of patients with vasodepressor syncope. Adenosine receptor blockade with methylxanthines may hypothetically prevent the vasodepressor spell. We studied the chronotropic, hemodynamic, and cardiac autonomic responses to head-up tilt in patients (mean age 40.7 ±18.1 years) with vasodepressor syncope before and after treatment with oral theophylline. At baseline, hypotension and syncope or near syncope were induced at 11.7±2.3 minutes of 60° head-up tilt in all patients. Cardiac vagal and sympathetic tone showed biphasic and directionally opposite changes during tilt. Repeat tilt during oral theophylline therapy (6-12 mg/kg/day for 14±6 days) did not provoke symptomatic hypotension in 82% of patients, During 10.7±6.1 months of follow-up, seven patients had no recurrence of vasodepressor syncope and seven patients discontinued theophylline because of adverse reactions. Low-dose theophylline prevents tilt-induced vasodepressor syncope and may prevent spontaneous vasodepressor syncope in selected patients who can tolerate theophylline.

(Arch Intern Med. 1991;151:2425-2429)

×